Louisiana, 2012

Hurricane and Storm Surge in Louisiana, August 28 to 31, 2012

August 28 to 31, 2012 · NWS LIX · 50 events in 28 counties and zones

Isaac entered the Gulf of Mexico as a tropical storm on August 26, moving northwest after crossing Haiti, Cuba and the Florida Straits. Isaac strengthened into a hurricane on the morning of the 28th when it was 75 miles south-southeast of the mouth of the Mississippi River.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$611 million
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isaac entered the Gulf of Mexico as a tropical storm on August 26, moving northwest after crossing Haiti, Cuba and the Florida Straits. Isaac strengthened into a hurricane on the morning of the 28th when it was 75 miles south-southeast of the mouth of the Mississippi River. Isaac made landfall in Plaquemines Parish as a Category 1 Hurricane near Southwest Pass of the Mississippi River on the evening of the 28th. A second landfall occurred near Port Fourchon the following morning. The storm weakened to a tropical storm on the afternoon of the 29th about 50 miles west southwest of New Orleans, and weakened further to a tropical depression on the afternoon of the 30th near Monroe, Louisiana.

The highest wind gust recorded on land in Louisiana was 75 knots, or 86 mph, measured by a portable weather station (Texas Tech University) near Buras on the evening at August 28. The maximum sustained wind in Louisiana was 65 knots, or 75 mph, at the same portable weather station near Buras on the evening of August 28. There were several marine observations near the coast that had slightly higher wind readings, but their observation heights were generally 80 ft or higher.

Due to Isaac’s very large size, and slow forward speed, tropical storm force winds lasted in excess of 48 hours in many areas of coastal southeast Louisiana. Occasional hurricane gusts of 70 to 85 mph were recorded across southeast Louisiana during the night of the Aug 28th and early on the 29th, especially south of Lake Pontchartrain. Interior areas of southeast Louisiana such as around Baton Rouge and northward experienced tropical storm force winds. Widespread power outages occurred across the area. Local utility companies reported over 700,000 customers were without power at the peak of the storm in southeast Louisiana. Generally, most of the wind damage was limited to downed trees and power lines, and roof damage caused by wind and falling trees and tree limbs.

The minimum sea level pressure measured from a land station was 965 mb on the morning of Aug 29 at a portable weather station ( Texas Tech Univ) located near Larose. A pressure of 974.3 mb was measured at a NOAA gage at Bayou Gauche on the morning of August 29th. Close to the landfall location, a reading 969.8 mb was measured at the NOAA NOS station at Pilots Station near Southwest Pass on the evening of the 29th shortly after the first landfall. The height of this measurement was 24 meter or 79 feet.

A storm tide of 8 to 13 feet occurred in eastern Plaquemines Parish and St. Bernard Parish. A representative maximum storm tide of 13.21 ft NAVD88 was measured at a USGS tide gage near Pointe a la Hache. A local levee was overtopped or breached in the Braithwaite area of Plaquemines Parish early on August 29. A number of people had to be rescued from the flooded area, but a 60 year old woman and 52 year old man drowned in the storm surge.

Significant impact also occurred around Lakes Pontchartrain and Maurepas with a storm tide of 5 to 9 feet. 5 to 10 thousand homes were flooded in low lying areas of that border these lakes of the following parishes: St. Tammany, Tangipahoa, Livingston, Ascension, St James and St John the Baptist. Laplace in St. John the Baptist was especially hard hit with over 5,000 homes flooded by storm surge. An additional storm surge fatality occurred in St. Tammany Parish on the morning of the 30th when a 75 year old man drove his car into a storm surge filled ditch.

Storm surge flooding also affected areas south and southwest of New Orleans with a storm tide of 4 to 7 feet. Roadways and low lying property were flooded. Local levees around Lafitte and Myrtle Grove were overtopped and/or breached resulting flooding of numerous houses and property in this area.

Many areas of southeast Louisiana received 8 to 12 inches of rain with a few locations having 15 inches of rain or more. Maximum storm total rainfall was 20.66 inches at the New Orleans Carrollton gauge on the Mississippi River. Rainfall run-off produced moderate to major flooding on the Tangipahoa, Tchefuncte, Tickfaw, Amite, Pearl, Bogue Chitto and Bogue Falaya Rivers. Storm surge and high tides restricted outflow of the rivers near the coast and lakes exacerbating flooding in those areas.

Overall impacts of Isaac resulted in at least $600 million in damages in southeast Louisiana, 3 direct fatalities, and 2 indirect fatalities. Storm surge flooding accounted for the bulk of damage, estimated around $500 million and the three direct storm surge fatalities in Louisiana. Winds accounted for a much lesser amount of slightly more than a $100 million. As stated earlier, these are early damage estimates and will likely be adjusted upward due to later damage assessments.

During the recovery process there were two indirect fatalities. On Sept 1, A 67 year man was electrocuted when attempting to restore power to his house in Abita Springs, St Tammany Parish. On Sept 3, a 90 year old man died of heat related impacts in his house in Marrero, Jefferson Parish, where power had not been restored.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 28, 4:00 AM CST, 0 minutes earlier.

Area forecast discussion, Aug 28, 4:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT TUE AUG 28 2012

.DISCUSSION...
TROPICAL STORM ISAAC IS SLOWLY STRENGTHENING IN THE GULF HEADING
TOWARDS THE LOUISIANA COAST. AS OF 4 AM CST ISAAC HAD MAX
SUSTAINED WINDS OF 70 MPH MOVING NORTHWEST AT 12 MPH. THE CENTRAL
PRESSURE WAS AT 977 MB WHICH IS VERY IMPRESSIVE FOR A TROPICAL
STORM. THE NATIONAL HURRICANE CENTER STILL EXPECTS ISAAC TO BECOME
A HURRICANE SOMETIME TODAY BEFORE MAKING LANDFALL LATE TONIGHT
INTO EARLY WEDNESDAY MORNING. CURRENT RADAR IMAGERY SHOWS THE
FIRST OUTER BANDS FROM ISAAC ARE MOVING ACROSS PLAQUEMINES PARISH.
POTENTIAL FOR HEAVY RAINFALL AND WIDESPREAD POWER OUTAGES AS WINDS
ARE EXPECTED TO INCREASE TO NEAR HURRICANE FORCE ACROSS SOUTHEAST
LOUISIANA AND SOUTHERN COASTAL MISSISSIPPI BY THIS EVENING AND
OVERNIGHT INTO WEDNESDAY. LOOSE SOIL FROM PREVIOUS COUPLE OF
MONTHS OF ABOVE NORMAL RAINFALL COMBINED WITH ADDITIONAL HEAVY
RAINFALL IS LIKELY TO ALLOW TREES TO BE EASILY UPROOTED FROM
STRONG WINDS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE
CWA TO ACCOUNT FOR THE EXTREME RAINFALL TOTALS EXPECTED. FOR THE
LATEST INFORMATION FOR TROPICAL STORM ISAAC PLEASE SEE THE LATEST
HURRICANE LOCAL STATEMENTS AND NATIONAL HURRICANE CENTER FORECASTS.

CONDITIONS EXPECTED TO IMPROVE BY LATE THURSDAY WITH A DRYING
TREND EXPECTED TO TAKE HOLD FROM FRIDAY INTO THE WEEKEND AS AN UPPER
LEVEL RIDGE BUILDS IN AFTER ISAAC DEPARTS THE REGION. INCREASED
POPS FOR THURSDAY AS MODELS ARE SHOWING A SLOWER TRACK NORTHWARD
THAN PREVIOUS RUNS FROM REMNANTS OF ISAAC. KEPT 40 TO 50 POPS IN
FRIDAY WILL GENERAL 30 TO 40 PERCENTAGE POPS OVER THE WEEKEND.

&&

.AVIATION...
CONDITIONS AT THE EACH OF THE TERMINALS WILL DETERIORATE THROUGH THE
PERIOD AS ISAAC APPROACHES AND EVENTUALLY MAKES LANDFALL IN THE CWA
THIS EVENING. TROPICAL STORM FORCE WINDS WILL DEVELOP DURING THE DAY
WITH AT LEAST HURRICANE WIND GUSTS POSSIBLE AT THE MORE COASTAL TAF
SITES LATER TODAY AND TONIGHT. RAINBANDS ASSOCIATED WITH ISAAC WILL
ALSO INCREASINGLY HAVE AN IMPACT ON THE TERMINALS DURING THE PERIOD.
11

&&

.MARINE...
CONDITIONS WILL DETERIORATE RAPIDLY TODAY AS ISAAC IS EXPECTED TO
BECOME A HURRICANE AT SOME POINT TODAY. EXPECT TROPICAL STORM TO
HURRICANE CONDITIONS TODAY AND LAST THROUGH TOMORROW. FOR MORE
INFORMATION SEE COASTAL WATERS FORECAST AND HURRICANE LOCAL STATEMENT.

.DECISION SUPPORT...
DSS CODE...RED.
DEPLOYED...DEPLOYED TO GOHSEP...MISSISSIPPI CRISIS ACTION CENTER AND
NEW ORLEANS EOC.
ACTIVATION...DEPLOYMENTS ABOVE WERE ACTIVATED YESTERDAY.
ACTIVITIES...MONITORING TROPICAL STORM ISAAC.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  74  82  75 /  70 100 100 100
BTR  88  75  83  76 /  70 100 100  90
ASD  85  78  83  78 /  90 100 100  90
MSY  86  78  84  78 /  90 100 100  90
GPT  84  78  83  78 /  90 100 100  90
PQL  84  78  83  76 /  90 100 100  90

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...SOUTHERN TANGIPAHOA...ST.
     CHARLES...ST. JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...UPPER JEFFERSON...UPPER LAFOURCHE...UPPER
     PLAQUEMINES...UPPER ST. BERNARD...UPPER TERREBONNE...AND
     WASHINGTON.

     FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
     BATON ROUGE...AND WEST FELICIANA.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: AMITE...PIKE...WALTHALL...AND WILKINSON.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...JACKSON...AND PEARL RIVER.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS FROM
     BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Aug 27, 4:33 PM CST, 11 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
533 PM CDT MON AUG 27 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-282245-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
533 PM CDT MON AUG 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

WINDS IN ADVANCE OF TROPICAL STORM ISAAC WILL REACH TROPICAL STORM
FORCE IN THE COASTAL WATERS THIS EVENING...SPREADING ONSHORE BY
SUNRISE ON TUESDAY. CONDITIONS WILL DETERIORATE RAPIDLY OVERNIGHT.
STAY TUNED TO THE LATEST FORECAST UPDATES AND HURRICANE LOCAL
STATEMENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE LATEST FORECAST FROM THE NATIONAL HURRICANE CENTER CALLS FOR
TROPICAL STORM ISAAC TO STRENGTHEN INTO A CATEGORY 2 HURRICANE
NEAR THE MOUTH OF THE MISSISSIPPI RIVER TUESDAY NIGHT AND EARLY
WEDNESDAY MORNING.

A HURRICANE WARNING REMAINS IN EFFECT FOR COASTAL MISSISSIPPI AND
MUCH OF SOUTHEAST LOUISIANA SOUTH AND EAST OF A MCCOMB TO BATON
ROUGE LINE. A TROPICAL STORM WARNING IS IN EFFECT FOR THE
REMAINDER OF SOUTHEAST LOUISIANA...ALONG AND NORTHWEST OF A MCCOMB
TO BATON ROUGE LINE. STAY TUNED TO THE LATEST FORECASTS AND
ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER ON TROPICAL
STORM ISAAC.

A FLASH FLOOD WATCH IS NOW IN EFFECT FROM 7 AM TUESDAY MORNING
THROUGH 7 PM WEDNESDAY EVENING. 10 TO 15 INCHES OF RAINFALL
POSSIBLE WITH LOCALLY UP TO 20 INCHES AS ISAAC SLOWLY DRAGS
NORTHWESTWARD ACROSS SOUTHERN LOUISIANA TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF AMATEUR RADIO WEATHER NETWORKS WILL LIKELY BE
NEEDED THROUGH WEDNESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 hurricane (typhoon), 18 storm surge/tide, 1 flash flood. Local standard time, as filed.

Hurricane (Typhoon), Ascension

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Ascension forecast zone
Category
1
Property damage
$1.1 million
Reported by
NWS Storm Survey

Hurricane (Typhoon), Assumption

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Assumption forecast zone
Category
1
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
29.901, -91.063 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Assumption

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Assumption forecast zone
Category
1
Property damage
$5.5 million
Reported by
Other Federal Agency
Coordinates
29.901, -91.063 (the zone’s center; the record gives no point)

Hurricane (Typhoon), East Baton Rouge

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
East Baton Rouge forecast zone
Category
1
Property damage
$10 million
Reported by
Other Federal Agency
Coordinates
30.538, -91.096 (the zone’s center; the record gives no point)

Hurricane (Typhoon), East Feliciana

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
East Feliciana forecast zone
Category
1
Property damage
$165,000
Reported by
Other Federal Agency
Coordinates
30.845, -91.045 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Iberville

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Iberville forecast zone
Category
1
Property damage
$502,000
Reported by
Other Federal Agency
Coordinates
30.259, -91.349 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Livingston

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Livingston forecast zone
Category
1
Property damage
$12 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Lower Jefferson

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Lower Jefferson forecast zone
Category
1
Property damage
$6.0 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Lower Lafourche

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Lower Lafourche forecast zone
Category
1
Property damage
$1.0 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Lower Plaquemines

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Lower Plaquemines forecast zone
Category
1
Property damage
$2.4 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Lower St. Bernard

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Lower St. Bernard forecast zone
Category
1
Property damage
$3.0 million
Reported by
Other Federal Agency
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Lower Terrebonne

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Lower Terrebonne forecast zone
Category
1
Property damage
$1.3 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Northern Tangipahoa

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Northern Tangipahoa forecast zone
Category
1
Property damage
$2.3 million
Reported by
Other Federal Agency
Coordinates
30.627, -90.406 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Orleans

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Orleans forecast zone
Category
1
Property damage
$27 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Pointe Coupee

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Pointe Coupee forecast zone
Category
1
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
30.709, -91.601 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Lower St. Bernard

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Lower St. Bernard forecast zone
Category
1
Property damage
$1.2 million
Reported by
Other Federal Agency
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Southern Tangipahoa

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Southern Tangipahoa forecast zone
Category
1
Property damage
$2.4 million
Reported by
Other Federal Agency

Hurricane (Typhoon), St. Charles

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
St. Charles forecast zone
Category
1
Property damage
$1.3 million
Reported by
Other Federal Agency

Hurricane (Typhoon), St. Helena

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
St. Helena forecast zone
Category
1
Property damage
$4.0 million
Reported by
Other Federal Agency
Coordinates
30.822, -90.710 (the zone’s center; the record gives no point)

Hurricane (Typhoon), St. James

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
St. James forecast zone
Category
1
Property damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
30.026, -90.796 (the zone’s center; the record gives no point)

Hurricane (Typhoon), St. John the Baptist

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
St. John the Baptist forecast zone
Category
1
Property damage
$12 million
Reported by
Other Federal Agency
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

Hurricane (Typhoon), St. Tammany

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
St. Tammany forecast zone
Category
1
Property damage
$4.8 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Upper Jefferson

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Upper Jefferson forecast zone
Category
1
Property damage
$6.0 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Upper Lafourche

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Upper Lafourche forecast zone
Category
1
Property damage
$1.0 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Upper Plaquemines

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Upper Plaquemines forecast zone
Category
1
Property damage
$1.1 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Upper Plaquemines

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Upper Plaquemines forecast zone
Category
1
Property damage
$1.1 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Upper St. Bernard

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Upper St. Bernard forecast zone
Category
1
Property damage
$3.0 million
Reported by
Other Federal Agency
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Hurricane (Typhoon), Upper Terrebonne

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Upper Terrebonne forecast zone
Category
1
Property damage
$1.4 million
Reported by
Other Federal Agency

Hurricane (Typhoon), Washington

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
Washington forecast zone
Category
1
Property damage
$3.3 million
Reported by
Other Federal Agency
Coordinates
30.853, -90.040 (the zone’s center; the record gives no point)

Hurricane (Typhoon), West Baton Rouge

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
West Baton Rouge forecast zone
Category
1
Property damage
$100,000
Reported by
Other Federal Agency
Coordinates
30.463, -91.313 (the zone’s center; the record gives no point)

Hurricane (Typhoon), West Feliciana

When
August 28, 4:00 AM CST to August 30, 12:00 PM CST
Where
West Feliciana forecast zone
Category
1
Property damage
$585,000
Reported by
Other Federal Agency
Coordinates
30.880, -91.420 (the zone’s center; the record gives no point)

Storm Surge/Tide, Ascension

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Ascension forecast zone
Property damage
$9.9 million
Reported by
Other Federal Agency

Storm Surge/Tide, Livingston

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Livingston forecast zone
Property damage
$23 million
Reported by
Other Federal Agency

Storm Surge/Tide, Lower Jefferson

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Lower Jefferson forecast zone
Property damage
$23 million
Reported by
Other Federal Agency

Storm Surge/Tide, Upper Jefferson

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Upper Jefferson forecast zone
Property damage
$42 million
Reported by
Other Federal Agency

Storm Surge/Tide, Upper Jefferson

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Upper Jefferson forecast zone
Property damage
$42 million
Reported by
Other Federal Agency

Storm Surge/Tide, Lower Lafourche

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Lower Lafourche forecast zone
Property damage
$17 million
Reported by
Other Federal Agency

Storm Surge/Tide, Upper Lafourche

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Upper Lafourche forecast zone
Property damage
$1.0 million
Reported by
Other Federal Agency

Storm Surge/Tide, Lower Plaquemines

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Lower Plaquemines forecast zone
Deaths
2 direct, 0 indirect
Property damage
$50 million
Reported by
Other Federal Agency

Storm Surge/Tide, Lower St. Bernard

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Lower St. Bernard forecast zone
Property damage
$12 million
Reported by
Other Federal Agency
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Storm Surge/Tide, Upper St. Bernard

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Upper St. Bernard forecast zone
Property damage
$3.0 million
Reported by
Other Federal Agency
Coordinates
29.874, -89.824 (the zone’s center; the record gives no point)

Storm Surge/Tide, Lower Terrebonne

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Lower Terrebonne forecast zone
Property damage
$10 million
Reported by
Other Federal Agency

Storm Surge/Tide, Upper Terrebonne

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Upper Terrebonne forecast zone
Property damage
$1.0 million
Reported by
Other Federal Agency

Storm Surge/Tide, Orleans

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Orleans forecast zone
Property damage
$63 million
Reported by
Other Federal Agency

Storm Surge/Tide, Southern Tangipahoa

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
Southern Tangipahoa forecast zone
Property damage
$27 million
Reported by
Other Federal Agency

Storm Surge/Tide, St. Charles

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
St. Charles forecast zone
Property damage
$12 million
Reported by
Other Federal Agency

Storm Surge/Tide, St. James

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
St. James forecast zone
Property damage
$8.5 million
Reported by
Other Federal Agency
Coordinates
30.026, -90.796 (the zone’s center; the record gives no point)

Storm Surge/Tide, St. John the Baptist

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
St. John the Baptist forecast zone
Property damage
$108 million
Reported by
Other Federal Agency
Coordinates
30.127, -90.471 (the zone’s center; the record gives no point)

Storm Surge/Tide, St. Tammany

When
August 28, 6:00 AM CST to August 31, 11:30 PM CST
Where
St. Tammany forecast zone
Deaths
1 direct, 0 indirect
Property damage
$43 million
Reported by
Other Federal Agency

Flash Flood, Orleans

When
August 29, 2:00 AM CST to 6:00 AM CST
Where
Orleans County, 1.83 mi NNW of New Orleans to 1.03 mi WSW of New Orleans
Cause
Heavy Rain / Tropical System
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
29.973, -90.116

Heavy rain associated with Hurricane Isaac produced deep street flooding in the New Orleans area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Storm Surge/Tide, Lower Plaquemines2012-08-2960FemalePermanent HomeDirect
Storm Surge/Tide, Lower Plaquemines2012-08-2952MalePermanent HomeDirect
Storm Surge/Tide, St. Tammany2012-08-2875MaleVehicle/Towed TrailerDirect

What these are

Hurricane (Typhoon)
A tropical cyclone with sustained winds of 64 knots (74 mph) or more, filed per forecast zone for its wind, and with separate events for its flooding, surge and tornadoes.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, August 2012The 2012 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409639, 409653, 409718, 409719, 409720, 409721, 409723, 409725, 409726, 409728, 409729, 409730, 409731, 409732, 409734, 409735, 409737, 409738, 409739, 409742, 409747, 409749, 409750, 409751, 409753, 409754, 409755, 409756, 409757, 409758, 409759, 409760, 410081, 410082, 410084, 410085, 410086, 410088, 410089, 410090, and more.